Alert archive / Arizona / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 34, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 2, 2018, 11:46 AM MST for Mohave County, Arizona. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2018, 11:46 AM MST (18:46 UTC)
- Expired
- Aug 2, 2018, 12:30 PM MST
- In force
- 44 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Mohave County, AZ
The radar
The Las Vegas radar (KESX), 121 km from the middle of the area, began a volume at 18:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 6.8 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 46 J/kg
- Mixed-layer CIN
- -155 J/kg
- Mixed-layer LCL
- 2011 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
285 WUUS55 KVEF 021846 SVRVEF AZC015-021930- /O.NEW.KVEF.SV.W.0034.180802T1846Z-180802T1930Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Las Vegas NV 1146 AM MST THU AUG 2 2018 The National Weather Service in Las Vegas has issued a * Severe Thunderstorm Warning for... Central Mohave County in northwestern Arizona... * Until 1230 PM MST. * At 1145 AM MST, a severe thunderstorm was located over Blake Ranch Road, or 14 miles east of Kingman, moving east at 10 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs and trees. * Locations impacted include... Dw Ranch Road, Wild Cow Campground, Blake Ranch Road and Hualapai Mountain Park. This includes Interstate 40 in Arizona between mile markers 61 and 84. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3506 11389 3531 11390 3534 11349 3508 11349 TIME...MOT...LOC 1845Z 275DEG 7KT 3518 11378 HAIL...<.75IN WIND...60MPH $$ SC
2 follow-up statements
279 WWUS55 KVEF 021913 SVSVEF Severe Weather Statement National Weather Service Las Vegas NV 1213 PM MST THU AUG 2 2018 AZC015-021930- /O.CON.KVEF.SV.W.0034.000000T0000Z-180802T1930Z/ Mohave AZ- 1213 PM MST THU AUG 2 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 PM MST FOR CENTRAL MOHAVE COUNTY... At 1213 PM MST, a severe thunderstorm was located over Blake Ranch Road, or 15 miles east of Kingman, moving northeast at 5 mph. HAZARD...60 mph wind gusts. SOURCE...Trained weather spotters. IMPACT...Expect damage to roofs and trees. Locations impacted include... Blake Ranch Road and Dw Ranch Road. This includes Interstate 40 in Arizona between mile markers 63 and 84. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3511 11387 3530 11385 3534 11349 3508 11349 TIME...MOT...LOC 1913Z 234DEG 5KT 3520 11376 HAIL...<.75IN WIND...60MPH $$ SC
339
WWUS55 KVEF 021923
SVSVEF
Severe Weather Statement
National Weather Service Las Vegas NV
1223 PM MST THU AUG 2 2018
AZC015-021931-
/O.EXP.KVEF.SV.W.0034.000000T0000Z-180802T1930Z/
Mohave AZ-
1223 PM MST THU AUG 2 2018
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MOHAVE COUNTY WILL
EXPIRE AT 1230 PM MST...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However, heavy
downpours and gusty winds are still expected along Interstate 40
east of mile marker 62.
LAT...LON 3511 11387 3530 11385 3534 11349 3508 11349
TIME...MOT...LOC 1921Z 275DEG 7KT 3520 11374
$$
SCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 9:55 AM MST, 1 hour 51 minutes earlier.
Area forecast discussion, Aug 2, 9:55 AM MST, 1 hour 51 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 955 AM PDT Thu Aug 2 2018 .SYNOPSIS... Isolated to scattered showers and thunderstorms are in store today before moisture is pushed away to the east Friday and into the weekend. Temperatures will drop a few degrees relative to the last several days with a drier pattern expected through at least early next week. && .UPDATE... Made some adjustments to Sky/PoP/Wx grids to accounts for morning cloud cover over the valley and expected increase in cloud cover this afternoon and evening. Also added haze mention for northern Inyo and Esmeralda Counties as Bishop webcams are showing reduced visibility and close inspection of VIS satellite confirms this. && .SHORT TERM...today through Friday night. Indications are that today should be the last favorable day for isolated to scattered thunderstorms across the forecast area...and coverage should be greater than Wednesday...especially near central Nevada and southern Clark and Mohave counties. A feature to watch today is a circulation currently near the southern California/Baja border that is forecast to rotate up across southern Clark County this afternoon and evening. In addition...effects from a shortwave moving through the Pacific Northwest will combined with the the SoCal circulation and enhance the upper level jet near central Nevada and provide mid level convergence. The latest HRRR and other high res convective models indicate the aforementioned areas should see scattered thunderstorms from early afternoon through early evening then may convection may continue especially over Lincoln and northern Mohave counties into the night. Dry and more stable air off the West Coast will spread inland with increasing westerly flow aloft late tonight and Friday as the disturbance exits over northern Arizona. Meanwhile...the high currently centered over Arizona is pushed toward the east. This spell then end of thunderstorms Friday except possibly over eastern Mohave County where a slight chance will exist through Friday afternoon and early evening. && .LONG TERM...Saturday through Thursday. Zonal flow will set up through the weekend as a closed Pacific low flattens out the persistent upper level ridging over the western US. This will bring a period of dry weather to the entire area. Dewpoints and PWATs will drop back for Saturday and Sunday, so increased temperatures a bit to reflect the drier air mass. All in all, the weekend with be quiet weather-wise. For next week, models continue to show high pressure building back westward and shoving the upper level trough offshore back to sea. Latest runs actually bring the high pressure further west, with the center of the high sitting over the desert Southwest. This set up would not be as favorable for the return of monsoon moisture, locking it in to our south. Long range models are slow to increase PWATs, with mainly soother Mohave and the Colorado River Valley showing any kind of response in the moisture fields. Given the latest trends of the westward building ridge as well as drier model output, decreased precipitation chances for next week. Some eastward moving waves could enhance precipitation chances at times, and details will need to be fine tuned as we head into next week. With high pressure overhead and anchored in place, this would instead suggest a dry and hot scenario. Used the warmed model guidance for temperatures for next week, which increased temperatures, especially midweek onward. Some temperature guidance does show a return of extreme heat but too early to put any confidence in those numbers as of yet. && .AVIATION...For McCarran...In general, light diurnal winds are expected to become south at 10 to 20 knots this afternoon. Thunderstorms are possible today, mainly south of the airspace, but could drift into the area. Gusty outflows from these storms are also possible, however confidence in thunderstorm activity and therefore outflow strength/direction is low. Once thunderstorms dissipate this evening, diurnal winds will return overnight. A drying pattern will limit thunderstorm activity Friday through the weekend. South winds to 20 knots are possible again Friday afternoon. For the rest of southern Nevada, northwest Arizona and southeast California...Thunderstorm chances today will be limited to mainly central Nevada, northwest Arizona, and the Sierra, with e the best chance of thunderstorm activity and erratic gusty winds over the Sierra, including BIH. Elsewhere, dry conditions with gusty southerly winds much like yesterday are expected. && SHORT TERM...Adair LONG TERM/AVIATION...Wolf UPDATE...Boucher && For more forecast information...see us on our webpage: http://weather.gov/lasvegas or follow us on Facebook and Twitter
In the hours before
Local storm report, Aug 2, 9:34 AM MST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LAS VEGAS NV
934 AM PDT THU AUG 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0306 PM FLASH FLOOD 11 WSW DEEP SPRINGS 37.30N 118.16W
08/01/2018 INYO CA LAW ENFORCEMENT
FLOODING WAS REPORTED ON HWY 168 JUST WEST
OF WESTGARD PASS BY CHP. THEY REPORTED THE
ROAD TO BE IMPASSABLE.
&&The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 11:57 AM MST | Areal Flood Advisory | VEF | Mohave | 3 hr |
| Aug 2, 12:41 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 49 min |
| Aug 2, 1:37 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 38 min |
| Aug 2, 1:44 PM MST | Flash Flood Warning | VEF | Mohave | 6 hr |
| Aug 2, 2:26 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 49 min |
| Aug 2, 2:48 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
| Aug 2, 3:22 PM MST | Dust Storm Warning | VEF | Mohave | 40 min |
| Aug 2, 3:26 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
| Aug 2, 3:59 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 46 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.